Hail, Gray
- When
- December 12, 7:50 PM CST to 8:00 PM CST
- Where
- Gray County, 1.64 mi E of Ingalls
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.830, -100.420
A cluster of strong to severe storms formed across the Oklahoma panhandle and moved north into the forecast area along the KS/OK border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cluster of strong to severe storms formed across the Oklahoma panhandle and moved north into the forecast area along the KS/OK border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 12, 6:07 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 607 PM CST Mon Dec 12 2022 ...Updated for aviation discussion... .SHORT TERM...(This evening through Tuesday night) Issued at 250 PM CST Mon Dec 12 2022 Multiple hazards impacting the area now and through the overnight. First, fog and areas of dense fog will persist in an enhanced dew point/upslope region across the south central Kansas counties , where early afternoon highway cams were showing dense fog. Based on saturated point HRRR forecast soundings and the general HREF trend for visibility at 1/4mi, some areas of dense fog are likely to continue through the evening across Ford, Kiowa and Pratt counties, southward to the OK line and even northward into Hodgeman and Pawnee. The uncertainty in widespread nature will preclude extension of the earlier dense fog advisory. Attention then turns to convection chances and threats this evening. An intense upper jet across the AZ and NM/Mexico border arced into southwest Kansas will lift a sharp PV anomaly max into the SE CO/TX Panhandle and southwest Kansas area through mid evening, juxtaposed across an ever increasingly moist boundary layer noted in SPC 850 moisture transport fields. With the north- south oriented surface based CAPE axis and generally parallel wind field, the convection that may or may not develop in the western counties should become quickly linear. Very skinny CAPE profiles above the surface layer doesn’t support hail, and the qlcs nature could support mesovorices (swaths of wind damage) in the 9pm to midnight time frame. SPC’s 5% Tornado risk outlines the added risk very quick moving mesovotices that may develop. Not all the CAMS are all that keen with the more robust storms in that window, namely the FV3 does support it while many others dry slot the local area. All models have the more widespread showers and storms moving into the eastern counties with a generally lessening surface CAPE with time. PoPs increase significantly west to east and the front should clear out the entire area after about 7z/1AM or so. Beyond the convective risks tonight, the westerly momentum Tuesday morning will lead to strong gusty westerly winds for the entire forecast area, probably falling below the High wind threshold, but at least making for a difficult north – south travel Tuesday morning. .LONG TERM...(Wednesday through Monday) Issued at 250 PM CST Mon Dec 12 2022 We changed up NBM’s winds to the 90th percentile which better supports the weather trends given the pipeline of cold air we'll be seeing in the coming days. Colder air will limit highs to the 30s over most of the area through the weekend, but more impactful will be the apparent temperatures or wind chills during the overnight and early morning periods. Official forecast calculations for wind chill area commonly in the single digits every morning beginning Wednesday and lasting through the rest of the current long term. Any slight moderation in real temperatures through the weekend will be reinforced by more cold air into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 603 PM CST Mon Dec 12 2022 Moist southerly winds will result in widespread low MVFR/LIFR/IFR CIGS through 6z. A strong disturbance will approach this evening, with thunderstorms possible between 02 and 7z. These could be severe with high winds. After the cold front passes between 09 and 12z, VFR CIGS will return. Winds will shift to the west and southwest behind the front and become gusty. && .PRELIMINARY POINT TEMPS/POPS... DDC 34 47 21 41 / 60 0 0 0 GCK 30 42 19 39 / 50 0 0 0 EHA 29 46 19 43 / 10 0 0 0 LBL 31 48 19 43 / 20 0 0 0 HYS 35 47 19 37 / 80 10 0 0 P28 42 55 25 43 / 100 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 149 AM CST Mon Dec 12 2022 KSZ030-031-043>046-061>066-074>081-084>090-130800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 149 AM CST Mon Dec 12 2022 /1249 AM MST Mon Dec 12 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Monday. Widespread fog is expected for several hours Monday morning. Strong south winds will gust to near 45 mph through Monday afternoon. Scattered thunderstorms are expected Monday night, mainly after 9 pm, and mainly east of US Highway 83. Some storms are expected to produce marginally severe hail to quarter size and wind gusts to near 60 mph. Some weak tornadoes are possible, embedded within convective lines, especially east of Dodge City overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday. Strong west winds are expected Tuesday, followed by strong northwest winds Wednesday and Thursday. Gusts of 40 to 45 mph will be common each day. .SPOTTER INFORMATION STATEMENT... Spotter activiation will likely be necessary Monday night. Turner
Special Weather Statement
National Weather Service Dodge City KS
449 PM CST Mon Dec 12 2022
KSZ074-075-122315-
Stanton KS-Grant KS-
449 PM CST Mon Dec 12 2022
...A strong thunderstorm will impact portions of west central Grant
and eastern Stanton Counties through 515 PM CST...
At 449 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Manter, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Johnson City around 505 PM CST.
Other locations in the path of this storm include Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3739 10162 3740 10194 3773 10172 3756 10137
TIME...MOT...LOC 2249Z 222DEG 29KT 3741 10179
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
634 PM CST Mon Dec 12 2022
KSZ085-130100-
Stevens KS-
634 PM CST Mon Dec 12 2022
...A strong thunderstorm will impact portions of central Stevens
County through 700 PM CST...
At 634 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Hough, or 14 miles south of Feterita, moving
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hugoton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3737 10140 3718 10107 3700 10123 3700 10154
TIME...MOT...LOC 0034Z 212DEG 35KT 3695 10142
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
644 PM CST Mon Dec 12 2022
KSZ043-044-063-130115-
Finney KS-Lane KS-Scott KS-
644 PM CST Mon Dec 12 2022
...A strong thunderstorm will impact portions of northwestern Finney,
southeastern Scott and southwestern Lane Counties through 715 PM
CST...
At 644 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Holcomb, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Friend around 700 PM CST.
Other locations in the path of this storm include Shallow Water and
Grigston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3846 10048 3800 10093 3809 10110 3813 10110
3848 10094
TIME...MOT...LOC 0044Z 212DEG 35KT 3812 10098
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
654 PM CST Mon Dec 12 2022
KSZ075-076-085-086-130130-
Seward KS-Stevens KS-Grant KS-Haskell KS-
654 PM CST Mon Dec 12 2022
...A strong thunderstorm will impact portions of northwestern Seward,
southeastern Grant, eastern Stevens and southwestern Haskell Counties
through 730 PM CST...
At 653 PM CST, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Woods around 705 PM CST.
Other locations in the path of this storm include Moscow and Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3701 10121 3712 10141 3748 10120 3733 10091
TIME...MOT...LOC 0053Z 212DEG 35KT 3712 10129
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
718 PM CST Mon Dec 12 2022
KSZ075-076-085-086-130145-
Seward KS-Stevens KS-Grant KS-Haskell KS-
718 PM CST Mon Dec 12 2022
...A strong thunderstorm will impact portions of northwestern Seward,
southeastern Grant, northeastern Stevens and Haskell Counties through
745 PM CST...
At 718 PM CST, Doppler radar was tracking a strong thunderstorm very
near Cave, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Satanta and Ryus around 730 PM CST.
Other locations in the path of this storm include Sublette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3740 10124 3774 10106 3757 10065 3756 10065
3727 10101
TIME...MOT...LOC 0118Z 213DEG 42KT 3733 10111
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
720 PM CST Mon Dec 12 2022
KSZ043-044-130145-
Lane KS-Scott KS-
720 PM CST Mon Dec 12 2022
...A strong thunderstorm will impact portions of northeastern Scott
and northwestern Lane Counties through 745 PM CST...
At 719 PM CST, Doppler radar was tracking a strong thunderstorm near
Grigston, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Amy around 725 PM CST.
Manning around 730 PM CST.
Dighton and Healy around 735 PM CST.
Other locations in the path of this storm include Shields and
Pendennis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10025 3869 10025 3828 10063 3838 10082
3870 10078
TIME...MOT...LOC 0119Z 213DEG 42KT 3841 10068
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JJOHNSONThe Dodge City radar (KDDC), 40 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
3 hail. Local standard time, as filed.
Report received by social media.
Report was received by social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068842, 1068843, 1068844.